Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 46, NWS Jackson, KY

May 19, 2005Fleming County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 19, 2005, 2:13 PM EDT for Fleming County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 2:13 PM EDT (18:13 UTC)
Expired
May 19, 2005, 3:00 PM EDT
In force
47 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 101 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 191813
SVRJKL
KYC069-191900-
/O.NEW.KJKL.SV.W.0046.050519T1813Z-050519T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
213 PM EDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLEMING COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 300 PM EDT

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COWAN...OR ABOUT 8 MILES WEST OF FLEMINGSBURG...AND MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLEMINGSBURG BY 220 PM EDT
  POPLAR PLAINS BY 225 PM EDT
  DALESBURG AND GODDARD BY 230 PM EDT
  WALLINGFORD...PLEASUREVILLE AND MOUNT CARMEL BY 235 PM EDT
  7 MILES NORTH OF MUSES MILLS BY 245 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3847 8396 3830 8391 3836 8339 3858 8345

$$

RAY
2 follow-up statements
000 
WWUS53 KJKL 191830
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
228 PM EDT THU MAY 19 2005

KYC069-191900-
/O.CON.KJKL.SV.W.0046.000000T0000Z-050519T1900Z/
FLEMING KY-
228 PM EDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM EDT FOR
NORTHEASTERN FLEMING COUNTY...

AT 225 PM EDT...TRAINED WEATHER SPOTTERS IN FLEMINGSBURG REPORTED 
3/4 INCH HAIL COVERING THE GROUND. THIS STORM WAS LOCATED NEAR 
FLEMINGSBURG...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DALESBURG BY 230 PM EDT
  WALLINGFORD BY 235 PM EDT
  PLEASUREVILLE AND MOUNT CARMEL BY 240 PM EDT

HAIL UP TO PENNY SIZE IN DIAMETER HAS BEEN REPORTED IN FLEMINGSBURG
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3847 8375 3836 8375 3836 8339 3858 8346

$$

HYSELL
000 
WWUS53 KJKL 191859
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT THU MAY 19 2005

KYC069-191909-
/O.EXP.KJKL.SV.W.0046.000000T0000Z-050519T1900Z/
FLEMING KY-
259 PM EDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR FLEMING COUNTY 
EXPIRES AT 300 PM EDT...

THE STORMS THAT MOVED THROUGH FLEMING COUNTY HAVE WEAKENED AND 
EXITED THE COUNTY. AS A RESULT...THE SEVERE THUNDERSTORM WARNING FOR 
FLEMING COUNTY WILL EXPIRE AT 3 PM.

LAT...LON 3847 8375 3836 8375 3836 8339 3858 8346

$$

HYSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:37 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 19, 11:37 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1137 AM EDT THU MAY 19 2005

.UPDATE...

DISCUSSION...

CLOUD COVER SHOULD CONTINUE TO INCREASE THROUGHOUT THE DAY. THE
LATEST RUC ANALYSIS CONTINUES TO SHOW MID-LEVEL S/W ENERGY WILL CROSS
THE FORECAST AREA LATER THIS AFTERNOON. BOUNDARY LAYER FORCING
OBSERVED TO BE VERY WEAK SOUTH OF THE WARM FRONTAL BDRY THAT IS
CURRENTLY POSITIONED ACROSS THE NORTHERN PART OF THE FA. BDRY LAYER
FORCING INCREASES SOMEWHAT AS THE AFTERNOON PROGRESSES...THUS KEEPING
THE INCREASED THREAT OF T-STORM POTENTIAL. HAVE MADE SLIGHT
ADJUSTMENTS TO TEMP AND DEW POINTS ACROSS THE REGION...OTHERWISE NO
CHANGES WARRANTED.

UPDATED ZONES ALREADY OUT.

&&

.PREV DISCUSSION... (ISSUED 536 AM EDT THU MAY 19 2005)

DISCUSSION...

LATEST IR SHOT SHOWS PATCHES OF MID AND HIGH CLOUDS PASSING OVER THE
AREA. 9Z SFC ANALYSIS SHOWS A WARM FRONT LAYING ACROSS THE CENTRAL
PORTIONS OF THE CWA. A COLD FRONT IS LOCATED ACROSS THE UPPER
MIDWEST AND THE SFC LOW IS IN MINNESOTA.

GFS AND NAM BOTH INITIALIZED WELL AND ARE IN BETTER AGREEMENT FOR
THE SHORT TERM. MAIN DIFFERENCES ARE IN THE STRENGTH AND TRACK OF
THE UPPER LOW. GFS HAS SOME FEEDBACK ISSUES...SO MOSTLY LEANED
TOWARDS THE NAM FOR THE NEAR TERM.

SLIGHTLY UNDERCUT POPS TODAY AS THE WARM FRONT LIFTS NORTH. THIS
WILL ALLOW AN INCREASE IN MOISTURE...AS SOUTHERLY FLOW RETURNS.
EXPECT ENOUGH SUNSHINE TODAY TO HELP DESTABILIZE THE ATMOSPHERE.
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP...AS A FEW
SHORTWAVES MOVE ACROSS THE AREA. A MCS MOVING OUT OF ILLINOIS WILL
HELP PUSH THE FRONT SOUTHWARD TONIGHT...COMBINED WITH THE UPPER TROF
MOVING INTO THE AREA...LEFT CATEGORICAL POPS IN FOR TONIGHT.

SPC HAS PLACED THE COUNTIES NORTH OF HIGHWAY 80 IN A SLIGHT RISK FOR
DAY 1. HAIL AND DAMAGING WINDS ARE THE THREATS. LOOKING AT THE
SOUNDINGS...BEST CHANCE OF DAMAGING WINDS WOULD BE IN ANY BOW ECHOS
THAT DEVELOP. SEE SPC/S DAY 1 DISCUSSION FOR MORE DETAIL. WILL ALSO
MENTION THE THREAT OF SEVERE WEATHER IN THE HWO.

POPS WILL COME TO AN END FROM NORTH TO SOUTH ON FRIDAY..AS THE UPPER
TROF MOVES OUT THE AREA. TEMPERATURES WILL RETURN TO NEAR NORMAL
TOMORROW. DRY CONDITIONS RETURN FRIDAY NIGHT...AS HIGH PRESSURE
SETTLES INTO THE REGION. WITH LINGERING LOW LEVEL MOISTURE...LIGHT
WINDS AND DECREASING CLOUDS...ADDED PATCHY FOG TO THE FORECAST
FRIDAY NIGHT AND SATURDAY MORNING. DID NOT MAKE ANY CHANGES TO THE
EXTENDED.

PREVIOUS TEMPERATURE GRIDS WERE IN GREAT SHAPE. GENERALLY ONLY MADE
A FEW TWEAKS IN THE GRIDS. FOR TODAY...WITH BREAKS IN THE CLOUDS AND
THE ONSET OF PRECIP IN THE AFTERNOON LEANED TOWARDS THE WARMER FWC
AND MAV NUMBERS. MAV NUMBERS LOOKED FOR THE REST OF THE NEAR
TERM...SO GENERALLY STAYED CLOSE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
.ST...NONE.

&&
Hazardous weather outlook, May 19, 5:44 AM EDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
544 AM EDT THU MAY 19 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
544 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. THERE IS A
CHANCE THAT SOME OF THE THUNDERSTORMS MAY BE SEVERE. SPC HAS PLACED
AREAS NORTH OF HIGHWAY 80 IN A SLIGHT RISK AREA. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS. HPC HAS ALSO PLACED PORTIONS OF
EASTERN KENTUCKY IN A SLIGHT RISK FOR EXCESSIVE RAINFALL. SLOW MOVING
AND TRAINING THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND SOME ISOLATED
FLASH FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE INTO THE EARLY EVENING HOURS FRIDAY.
THUNDERSTORMS ARE ALSO POSSIBLE FROM SUNDAY NIGHT THROUGH MONDAY
NIGHT AND AGAIN FROM TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

JM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:17 PM EDTSevere Thunderstorm WarningJKLWhitley44 min
May 19, 3:37 PM EDTSevere Thunderstorm WarningJKLClay40 min
May 19, 5:23 PM EDTSevere Thunderstorm WarningJKLWolfe40 min
May 19, 5:32 PM EDTSevere Thunderstorm WarningJKLBath33 min
May 19, 6:03 PM EDTSevere Thunderstorm WarningJKLMorgan28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.